Alert archive / Wyoming / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 13, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jun 24, 2022, 4:27 PM MDT for Johnson County, Wyoming. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2022, 4:27 PM MDT (22:27 UTC)
- Expired
- Jun 24, 2022, 4:36 PM MDT
- In force
- 9 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 173 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 4509 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
258
WUUS55 KRIW 242227
SVRRIW
WYC019-242315-
/O.NEW.KRIW.SV.W.0013.220624T2227Z-220624T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
427 PM MDT Fri Jun 24 2022
The National Weather Service in Riverton has issued a
* Severe Thunderstorm Warning for...
South central Johnson County in north central Wyoming...
* Until 515 PM MDT.
* At 426 PM MDT, a severe thunderstorm was located south of Kaycee,
moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Kaycee around 435 PM MDT.
This includes Interstate 25 between mile markers 245 and 271.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4363 10642 4359 10666 4393 10684 4399 10647
TIME...MOT...LOC 2226Z 166DEG 16KT 4369 10657
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Rowe1 follow-up statement
154
WWUS55 KRIW 242236
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
436 PM MDT Fri Jun 24 2022
WYC019-242246-
/O.CAN.KRIW.SV.W.0013.000000T0000Z-220624T2315Z/
Johnson-
436 PM MDT Fri Jun 24 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL JOHNSON COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4363 10642 4359 10666 4393 10684 4399 10647
TIME...MOT...LOC 2235Z 166DEG 16KT 4373 10659
$$
RoweWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:50 PM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jun 24, 1:50 PM MDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Riverton WY 150 PM MDT Fri Jun 24 2022 .SHORT TERM...(This evening through Saturday night) Issued at 133 PM MDT Fri Jun 24 2022 A shortwave over north-central Wyoming early this afternoon on the southern base of a northern stream trough will continue to push east into the High Plains this afternoon and evening. On the heels of this shortwave will be more dynamics as the mean trough pulls across the area. A mid-level cold front has pushed across western areas, but a stronger surface cold front will pull quickly across the area tonight with most of impact east of the Divide. This secondary cold front will have windy to strong northerly winds with the strongest winds occurring across northern Johnson County and the northern Bighorn Basin. Pressure rises and winds aloft support windy, but not high wind criteria. There will be good chances of showers and thunderstorms mainly along and east of the Divide for the rest of this afternoon and evening with only isolated over the west as a dry slot is progged to pull east into the western Wyoming. Strong thunderstorms are possible east of the Divide with an emphasis over the north/northeast with Johnson County probably having the strongest activity. This is where the effective bulk shear, modest instability and best lift will be collocated. The main hazards will be strong wind and locally heavy rainfall. The strong activity should push east out of the area between 01Z and 03Z. However there will continue to be chances of convection over the north/northeast for much of the night as the main trough pulls across the area. This precipitation is expected to end during the predawn hours. The northern Bighorn Mountains could see some light snow accumulations with the precipitation after midnight. A dry west northwest flow is expected Saturday and Saturday night with below average temperatures. .LONG TERM...(Sunday through Friday) Issued at 145 PM MDT Fri Jun 24 2022 Sunday morning starts off with mostly clear skies and weak northwest flow as high pressure begins to build over the Intermountain West. Some clouds and light showers may linger over southern WY during the afternoon and evening on the northern extent of the moisture over the southern Rockies. Afternoon high temperatures will warm by 4-8 degrees over Saturday and winds should be relatively light. The ridge will build more on Monday, increasing mid-level and surface west-northwest flow over the forecast area on Monday. Some mid- and high-level moisture riding the top of the ridge will increase clouds over NW WY. Models are suggesting a very slight chance of showers over the northern mountains late in the day on Monday as a result. The ridge axis then pushes eastward on Tuesday along with an embedded shortwave trough. Temperatures will increase again, and so will the southwest-west winds. The trough will help destabilize the mid- level during the afternoon and bring a 20-40 percent chance of showers and thunderstorms along a N-S line that starts along the continental divide into Sweetwater County. Lingering showers are possible Tuesday evening east of the divide. Tighter mid-level gradients then sag south on Wednesday to increase the flow and surface winds. Good mixing in the boundary layer will bring the Wednesday afternoon temperatures to the warmest of the week in the lower elevations east of the divide, though the mountains will cool. Afternoon convection is possible across far southern WY and maybe around Casper. A cold front then drops south from Montana east of the divide Wednesday night into Thursday morning, setting up a boundary along the divide. Both Thursday afternoon and Friday afternoon could see weak storm develop along the boundary and move ENE. Temperatures though will cool these days. Tuesday and Wednesday could see critical fire weather conditions in some areas due to the low humidities and high winds. && .AVIATION...(For the 18Z TAFS through 18Z Saturday) Issued at 1120 AM MDT Fri Jun 24 2022 Shortwave trough is moving northeast through western and central WY today. Early morning showers and isolated thunderstorms have generally dissipated, though very isolated showers do linger. Scattered showers and isolated thunderstorms should again develop around 24/19Z and continue through the afternoon and early evening. Strong wind gusts are the most likely threat today. More numerous and stronger storms are possible after 24/22z from KCOD over to KBYG where local heavy rain and some hail could also be threats. General winds are expected to gust 25-30 kts this afternoon, with 40-50 kt outflow winds possible along with possible LLWS. West winds are generally expected, though a cold front with a north wind shift will push southward into northern WY after 24/22Z, and move southward east of the divide before 25/06Z. North wind gusts could be as high as 30 kts. 50/50 chance of MVFR conditions behind the wind shift as low level moisture moves southward and ceiling heights drop to 4-5K. Thus, VFR conditions will generally prevail through about 25/03Z, though MVFR conditions are possible under and around storms. Some MVFR conditions are possible overnight east of the divide with . lowered ceilings. VFR conditions should return after 25/15Z. Saturday will see clearing skies with gusty west winds west of the divide, and about 8-10kt northeast wind east of the divide. East winds will push into SW WY after 25/21Z. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 133 PM MDT Fri Jun 24 2022 Scattered thunderstorms along and east of the Divide, and isolated thunderstorms southwest and west this afternoon and evening. The thunderstorm activity will end over the west by around sunset, while the activity over the east could linger for much of the night especially over the north. The best chance of a wetting rain will be over the Bighorn Basin east into Johnson County late this afternoon into this evening. The main hazards from thunderstorms will be frequent lightning, locally heavy rainfall, and strong, erratic winds. Saturday will be dry and mild. Afternoon humidity in the lower elevations will range between 15 to 20 percent over the southwest Wyoming to 25 to 40 percent over the rest of the area including the mountains. Smoke dispersal will be fair to good east, and good to very good west. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Murrell LONG TERM...McDonald AVIATION...McDonald FIRE WEATHER...Murrell
Hazardous weather outlook, Jun 24, 3:31 AM MDT, 12 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 331 AM MDT Fri Jun 24 2022 WYZ001>020-022>030-250945- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 331 AM MDT Fri Jun 24 2022 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Isolated to scattered thunderstorms across most of the area, with the most numerous in northern Wyoming. Strong wind gusts and locally heavy rain are the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Tuesday...A chance for afternoon thunderstorms across the west. Wednesday and Thursday...A chance for afternoon thunderstorms, mainly across the south. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, according to standard operating procedures.
In the hours before
Special weather statement, Jun 24, 1:35 PM MDT, 2 hours 52 minutes before
Special Weather Statement National Weather Service Riverton WY 135 PM MDT Fri Jun 24 2022 WYZ001-250000- Yellowstone National Park- Including the cities of Lake, Mammoth, and Old Faithful 135 PM MDT Fri Jun 24 2022 This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...Scattered showers and thunderstorms with locally heavy rainfall and dangerous cloud to ground lightning. * WHERE...Yellowstone National Park. * WHEN...Now through 8 PM. * RAIN TOTALS...A tenth to a quarter inch with isolated half an inch of rain over the northwest and northern portions of Yellowstone. The southern portions of Yellowstone are expected to receive a tenth of an inch or less of rain. * ADDITIONAL DETAILS...If you hear thunder, you are close enough to be struck by lightning, and should seek shelter immediately. 21
Special weather statement, Jun 24, 3:17 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Riverton WY
317 PM MDT Fri Jun 24 2022
WYZ011-020-242145-
Southeast Johnson County-Natrona County Lower Elevations-
317 PM MDT Fri Jun 24 2022
...A strong thunderstorm will impact portions of northeastern Natrona
and south central Johnson Counties through 345 PM MDT...
At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Teapot Rock, or 27 miles south of Kaycee, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Natrona and south central Johnson Counties.
This includes Interstate 25 between mile markers 217 and 239.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4319 10660 4340 10681 4359 10640 4330 10621
TIME...MOT...LOC 2117Z 240DEG 16KT 4331 10658
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RoweSpecial weather statement, Jun 24, 3:37 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Riverton WY
337 PM MDT Fri Jun 24 2022
WYZ009-011-242200-
Southeast Johnson County-Bighorn Mountains Southeast-
337 PM MDT Fri Jun 24 2022
...A strong thunderstorm will impact portions of south central
Johnson County through 400 PM MDT...
At 336 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Hole In The Wall, or 13 miles west of Kaycee,
moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kaycee.
This includes Interstate 25 between mile markers 244 and 265.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4357 10696 4374 10703 4389 10656 4360 10645
TIME...MOT...LOC 2136Z 253DEG 16KT 4368 10690
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RoweSpecial weather statement, Jun 24, 3:48 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Riverton WY
348 PM MDT Fri Jun 24 2022
WYZ011-020-242215-
Southeast Johnson County-Natrona County Lower Elevations-
348 PM MDT Fri Jun 24 2022
...A strong thunderstorm will impact portions of northeastern Natrona
and south central Johnson Counties through 415 PM MDT...
At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Kaycee, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Natrona and south central Johnson Counties.
This includes Interstate 25 between mile markers 236 and 240.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4339 10653 4344 10677 4356 10671 4356 10640
TIME...MOT...LOC 2148Z 195DEG 26KT 4350 10662
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RoweLocal storm report, Jun 24, 3:59 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
359 PM MDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 1 WSW BARNUM 43.65N 106.93W
06/24/2022 M1.00 INCH JOHNSON WY PUBLIC
&&
21Special weather statement, Jun 24, 4:04 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Riverton WY
404 PM MDT Fri Jun 24 2022
WYZ004-242230-
North Big Horn Basin-
404 PM MDT Fri Jun 24 2022
...A strong thunderstorm will impact portions of west central Big
Horn County through 430 PM MDT...
At 403 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Greybull, moving northeast at 25 mph.
HAZARD...Wind gusts 35 to 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Big
Horn County. This storm will cross US Highway 310.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4451 10828 4466 10836 4481 10807 4458 10778
TIME...MOT...LOC 2203Z 246DEG 22KT 4460 10822
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CNJThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 12:20 PM MDT | Special Weather Statement | RIW | 25 min | |
| Jun 24, 3:17 PM MDT | Special Weather Statement | RIW | Natrona | 28 min |
| Jun 24, 3:37 PM MDT | Special Weather Statement | RIW | Johnson | 23 min |
| Jun 24, 3:45 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 45 min |
| Jun 24, 3:48 PM MDT | Special Weather Statement | RIW | 27 min | |
| Jun 24, 4:04 PM MDT | Special Weather Statement | RIW | Big Horn | 26 min |
| Jun 24, 4:20 PM MDT | Severe Thunderstorm Warning | RIW | Johnson, Natrona | 25 min |
| Jun 24, 4:30 PM MDT | Special Weather Statement | RIW | Big Horn | 30 min |
| Jun 24, 5:41 PM MDT | Special Weather Statement | RIW | Johnson | 49 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.